Bone tumours: anthracycline cardiotoxicity: practice question

A Orthopaedics question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Orthopaedics · Bone tumours: anthracycline cardiotoxicity

Sample item

A 15-year-old receiving methotrexate, doxorubicin and cisplatin for osteosarcoma develops a fall in ejection fraction on echocardiography. Which drug is responsible?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

C. Doxorubicin

Doxorubicin is an anthracycline whose cumulative dose causes dose-dependent cardiomyopathy by free radical injury to myocytes, so echocardiography is repeated during treatment. Cisplatin is nephrotoxic and ototoxic, and methotrexate causes mucositis and marrow suppression.

Option by option

  • A. Methotrexate

    Methotrexate causes mucositis, marrow suppression and renal toxicity, not cardiomyopathy.

  • B. Etoposide

    Etoposide is not part of this regimen and is not a typical cause of cardiomyopathy.

  • C. Doxorubicin (correct)

    Correct. Anthracyclines cause dose-related cardiomyopathy.

  • D. Cisplatin

    Cisplatin is characterised by nephrotoxicity, ototoxicity and neuropathy.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Orthopaedics questions

Questions about this Orthopaedics question

What is the answer to this Orthopaedics question?

The best answer is C, Doxorubicin. Doxorubicin is an anthracycline whose cumulative dose causes dose-dependent cardiomyopathy by free radical injury to myocytes, so echocardiography is repeated during treatment.

Why is "Methotrexate" not the answer?

Methotrexate causes mucositis, marrow suppression and renal toxicity, not cardiomyopathy.

Why is "Etoposide" not the answer?

Etoposide is not part of this regimen and is not a typical cause of cardiomyopathy.

Why is "Cisplatin" not the answer?

Cisplatin is characterised by nephrotoxicity, ototoxicity and neuropathy.

What concept does this question test?

It tests Bone tumours: anthracycline cardiotoxicity in Orthopaedics. Cisplatin is nephrotoxic and ototoxic, and methotrexate causes mucositis and marrow suppression.

How hard is this question?

We tag it as an application question: it asks you to use a fact on a patient or a finding. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Bone tumours: anthracycline cardiotoxicity?

Pair each fracture with its classic complication and nerve injured. Then use the flashcards and the other Orthopaedics questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.